Category: 

Is There a Connection Between Levothyroxine and Hair Loss?

A man starting to lose his hair.
A man with a bald spot.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 11 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The world’s first dog ate reindeer and horse meat.  more...

October 30 ,  1938 :  Orson Welles' "War of the Worlds" was broadcast on radio, causing a panic among some   more...

The condition known as hypothyroidism is caused by underactive levels of the thyroid gland and a lack of adequate thyroid hormone in the body. This may lead to consequences such as hair loss, weight gain, muscle cramps, and fatigue. Levothyroxine is a medication that treats this condition, and it serves as a man-made version of the thyroid horomone meant to exert identical effects on the body.

Like any medication, there are certain side effects associated with levothyroxine. In many cases, these side effects are similar to the effects of a condition called hyperthyroidism, which is caused by overproduction of thyroid hormone. One side effect that occurs more frequently than others is hair loss.

Levothyroxine and hair loss have an association that is not fully understood. For many individuals, the link between taking levothyroxine and hair loss only occurs for a short period of time, within the initial few months of using the medication. Any hair lost by these individuals usually grows back somewhat quickly. There have not been, as of early 2011, any comprehensive studies that have recorded hair loss incidence rates on a large scale, and it does not appear to be a widespread issue.

Ad

In other individuals, the link between levothyroxine and hair loss can indicate problems with the dosage of the medication. A potential symptom of hyperthyroidism also happens to be hair loss. This means that doses of this drug that are too high for a patient's needs, which can mimic hyperthyroidism symptoms, can often lead to the same problem.

Doses of levothyroxin that are not low enough to adequately treat the patient may also cause the loss of hair. There is solid medical evidence to show that hypothyroidism can cause alopecia, or hair loss. In the event of this occurring, a doctor may need to evaluate the patient taking the medication to ensure that the dosage is at appropriate levels. Patients should not attempt to alter the dosages of this medication on their own to stop hair loss.

Compared to some other potential side effects, such as chest pains and heart problems, the connection between taking levothyroxine and hair loss is not quite as serious. Should it persist longer than a month after starting this medication, however, most medical professionals recommend contacting the prescribing doctor. They can perform tests to determine whether this should be considered a normal side effect, or whether it indicates the need for a potential change in dosage.

Ad

More from Wisegeek

You might also Like

Discuss this Article

stoneMason
Post 3

It's difficult to know if levothyroxine is causing hair loss or not because hair loss is a side effect of both hypothyroidism and hyperthyroidism. I guess doctors are the best people to decide this. I'm going to let my endocrinologist decide what I should do about my hair loss.

SteamLouis
Post 2

@fify-- I was on levothyroxine for a year. I didn't have any hair loss in the beginning either. But then, my thyroid started healing and producing hormone on its own. The levothyroxine dose started being too much and I basically went from hypothyroidism to hyperthyroidism. This is when I started getting hair loss, but it took me a while to figure out what was going on.

The hair loss was immense. If I just put my hand through my hair, I would lose 20-25 strands at a time. I wanted to cry after I got out of the shower and saw the amount of hair in the tub.

I had blood tests done and the doctor reduced my levothyroxine dose. The hair loss still didn't stop after that. I had another blood test the next month and since I was on the lowest dose possible (12.5ug, so a quarter tablet), I was taken off of levothyroxine completely. My hair loss stopped within a few weeks of stopping the medication. I started getting new hair growth at my temples after a month.

fify
Post 1

I've been on levothyroxine 50ug/daily for the past three months. I haven't had any hair loss from it. I actually feel great, I lost all the weight I had gained from hypothyroidism and I can actually get out of bed now!

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email